Illinois, 2011

Flash Flood and Flooding in Illinois, May 28, 2011

May 28, 2011 · NWS LOT · 4 events in 2 counties and zones

Strong thunderstorms moved across parts of northern Illinois during the late afternoon and evening hours of May 28th, producing small hail and heavy rain, which produced some flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong thunderstorms moved across parts of northern Illinois during the late afternoon and evening hours of May 28th, producing small hail and heavy rain, which produced some flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 28, 3:20 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
420 PM CDT SAT MAY 28 2011

.DISCUSSION...
300 PM CDT

THE WEATHER PATTERN ACROSS NORTH AMERICA IS IN THE PROCESS OF
AMPLIFYING. A STRONG 130+ UPPER LEVEL JET EXTENDING FROM THE
NORTHEASTERN PACIFIC SOUTHEASTWARD ACROSS THE CENTRAL PLAINS...IS
INDUCING THE DEEPENING OF AN UPPER LEVEL TROUGH ACROSS THE WESTERN
CONUS. AS A CONSEQUENCE...THE DOWN STREAM BUILDING OF A SUBTROPICAL
RIDGE IS FORECAST TO COMMENCE. THIS AMPLIFYING WEATHER PATTERN WILL
HAVE SIGNIFICANT IMPACTS ON THE SENSIBLE WEATHER ACROSS NORTHERN
ILLINOIS AND NORTHWEST INDIANA THIS HOLIDAY WEEKEND.

THE MODELS CONTINUE TO BE IN EXCELLENT AGREEMENT WITH THIS AMPLIFYING
WEATHER PATTERN. AT THE SURFACE...LOW PRESSURE ACROSS THE SOUTHERN
PLAINS WILL LIFT ALMOST DUE NORTH ON SUNDAY. THIS WILL LIFT A WARM
FRONT...EXTENDING EASTWARD ACROSS THE CENTRAL MISSISSIPPI
VALLEY...NORTHWARD ACROSS ILLINOIS TONIGHT AND ON SUNDAY. THIS WARM
FRONT HAS BEEN THE FOCAL POINT FOR CONVECTIVE DEVELOPMENT THIS
AFTERNOON ACROSS MISSOURI EASTWARD INTO CENTRAL ILLINOIS. THIS
WILL CONTINUE TO BE THE CASE TONIGHT INTO SUNDAY. A STOUT 45 KT LOW
LEVEL JET WILL PROVIDE AMPLE WARM AIR/THETA-E ADVECTION. THIS
WILL LEAD TO A GENERAL INCREASE IN ELEVATED CAPE UP TO AROUND
1000 J/KG LATE TONIGHT TO THE NORTH OF THE WARM FRONT FOR ACROSS
THE SOUTHERN THREE QUARTERS OF THE AREA. THEREFORE...ELEVATED
THUNDERSTORMS WILL CONTINUE TO INCREASE IN COVERAGE LATE THIS
EVENING/OVERNIGHT. DEEP LAYER SHEAR WILL BE QUITE STOUT ACROSS THE
AREA AS A MID/UPPER LEVEL JET LIFTS NORTHWARD ACROSS THE WESTERN
GREAT LAKES. THIS SHOULD CONTINUE TO SUPPORT ORGANIZED
CONVECTION...INCLUDING ELEVATED SUPER CELLS...CAPABLE OF LARGE
HAIL.

I AM A LITTLE CONCERNED WITH THE THREAT FOR VERY HEAVY RAINFALL AS
WELL TONIGHT INTO SUNDAY MORNING. MODEL BUFFER SOUNDINGS INDICATE A
PROFILE INDICATIVE OF VERY HIGH PRECIPITATION EFFICIENCY. WARM CLOUD
DEPTHS IN EXCESS OF 12,000 FEET AND PRECIPITABLE WATER IN EXCESS OF
1.5 INCHES ARE FORECAST FOR MUCH OF THE SOUTHERN TWO THIRDS OF MY
AREA TONIGHT.  IN ADDITION...CORFIDI VECTORS INDICATE THE
POTENTIAL FOR SOME SLOW MOVING CONVECTIVE ELEMENTS. WILL HOLD OFF ON
FLASH FLOOD HEADLINES AT THIS POINT DUE TO SOME UNCERTAINTY ON THE
PLACEMENT OF THE HEAVIEST RAINFALL.

IT APPEARS THAT THE WARM FRONT WILL NOT LIFT THROUGH THE CHICAGO AND
ROCKFORD AREAS UNTIL VERY LATE AFTERNOON/EARLY EVENING. BECAUSE OF
THIS...AREAS NORTH OF INTERSTATE 80 WILL REMAIN COOL AND CLOUDY
AGAIN ON SUNDAY. ALSO WITH AN EAST NORTHEAST WIND OFF THE LAKE AHEAD
OF THE WARM FRONT AREAS NEAR LAKE MICHIGAN WILL LIKELY REMAIN IN THE
60S ON SUNDAY. THE THREAT FOR THUNDERSTORMS ON SUNDAY AFTERNOON IS
STILL A BIT UNCERTAIN. IT APPEARS THAT AN EML WILL BUILD IN ACROSS
THE AREA. THIS COULD CAP THE AREA TO THUNDERSTORM DEVELOPMENT IN THE
AFTERNOON...KEEPING THE BEST CHANCES FARTHER NORTH INTO SOUTHERN WI.
HOWEVER...DUE TO THE VICINITY OF THE FRONT I LEFT SLIGHT CHANCE POPS
IN DURING THE AFTERNOON. IF ANYTHING CAN DEVELOP IT COULD BE STRONG
WITH AMPLE SHEAR ACROSS THE AREA.

MONDAY AND TUESDAY STILL APPEAR TO BE VERY WARM DAYS ACROSS THE
AREA. THE UPPER SUBTROPICAL RIDGE WILL ALLOW 850 MB TEMPS TO CLIMB
AT OR JUST ABOVE 20 DEGREES C. THIS WOULD YIELD SURFACE TEMPERATURES
INTO THE LOW 90S ACROSS THE AREA.

LATER IN THE WEEK IT APPEARS THAT A COLD FRONT WILL MOVE ACROSS THE
AREA LATE IN THE DAY ON TUESDAY. THIS WILL BRING SLIGHTLY COOLER
TEMPERATURES TO THE AREA ON WEDNESDAY AND THURSDAY. IT APPEARS THAT
THE SYSTEM RESPONSIBLE FOR PUSHING THE COLD FRONT ACROSS THE AREA
WILL ALSO ACT TO PUSH THE MAIN AXIS OF THE UPPER LEVEL RIDGE
WESTWARD ACROSS THE PLAINS STATES. THIS COULD ALLOW A FEW NOCTURNAL
MCS'S TO MOVE ACROSS NORTHERN ILLINOIS LATER IN THE WEEK AS SEVERAL
DISTURBANCES TOP THE RIDGE AND TRACK SOUTHEASTWARD ACROSS THE
REGION.

KJB

&&

.CLIMATE...
312 PM CDT

POTENTIAL EXISTS FOR RECORD/NEAR RECORD HIGHS ON MONDAY. HERE ARE
THE CURRENT RECORDS FOR MONDAY...

          HIGH   YEAR
ROCKFORD   96    1934
CHICAGO    93    1953

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 21Z...

* DETEORIORATING CIGS TONIGHT.

* TIMING OF ROUNDS OF SHOWERS/THUNDERSTORMS.

* SOUTHWEST WINDS SHIFTING EAST/NORTHEAST THIS EVENING.

RATZER/IZZI

//DISCUSSION...UPDATED 21Z...

BIG CHANGE TO PREVIOUS TAFS WAS TO HIT THUNDERSTORM CHANCES A BIT
HARDER INTO THE EARLY EVENING. ALSO...BACKED OFF ON MVFR CIGS THIS
AFTERNOON BASED ON CURRENT OBSERVATIONAL TRENDS.

IZZI

UPDATED 18Z...
LATEST OBS INDICATE CIGS HAVE RISEN ABOVE IFR AT ALL TERMINALS.
WHILE SOME FURTHER IMPROVEMENT IS NOT UNLIKELY...AREA OF RAIN
SPREADING INTO THE FORECAST AREA SUGGESTS ANY SCATTERING OF LOWER
MVFR DECK MAY FILL IN SUCH THAT MVFR CIGS ARE LIKELY TO PREVAIL IN
THE 1500-2500 FT RANGE. ELEVATED INSTABILITY IS EXPECTED TO REMAIN
SOUTH OF TERMINALS...THOUGH STRONG CONVECTION IS OCCURRING TO THE
SOUTH/SOUTHWEST FROM NORTHEAST MISSOURI INTO CENTRAL IL. ALL
GUIDANCE CONTINUES TO SUGGEST THAT SMALL AREA OF HIGH PRESSURE
OVER NORTHERN IL WILL RESULT IN WINDS EVENTUALLY BECOMING EASTERLY
BY EVENING AS WARM FRONT STRENGTHENS DOWNSTATE.

TIMING OF ADDITIONAL ROUNDS OF PRECIPITATION TONIGHT/SUNDAY IS
DIFFICULT AS LITTLE STRONG AGREEMENT NOTED AMONGST MODELS. WOULD
EXPECT CURRENT PRECIP WILL AFFECT REGION INTO THIS EVENING. BEYOND
THAT...RECENT RUC/HRRR RUNS SUGGEST NEXT IDENTIFIABLE MID LEVEL
WAVE OVER TX PANHANDLE WOULD INCREASE LOW LEVEL JET AND PRECIP
THREAT LATE TONIGHT. FORECAST SOUNDINGS INDICATE INCREASING
ELEVATED INSTABILITY AFTER MIDNIGHT ACROSS TERMINALS...INCREASING
POTENTIAL FOR THUNDERSTORMS IN THE TERMINAL AIRSPACE. SOME
INDICATION OF A LULL IN PRECIPITATION SUNDAY MORNING...THOUGH
CONFIDENCE FAIRLY LOW BY THAT TIME GIVEN VARIOUS MODEL DIFFERENCES.

FORECAST SOUNDINGS AND STATISTICAL GUIDANCE ALL POINT TO CIGS
LOWERING TO IFR AGAIN OVERNIGHT HOWEVER...WHICH SEEMS REASONABLE
GIVEN MOIST LOW LEVELS...PRECIPITATION AND WINDS TURNING OFF COOL
LAKE MICHIGAN.

RATZER

//ORD AND MDW CONFIDENCE...UPDATED 21Z...

* MEDIUM CONFIDENCE IN CEILING TRENDS INTO THIS EVENING.

* MEDIUM-HIGH CONFIDENCE IN SHRA/TSRA THIS AFTN/EVE.

* LOW CONFIDENCE IN TIMING OF WIND SHIFT TO EAST/NORTHEAST THIS
  EVENING.

* LOW CONFIDENCE IN CEILING TRENDS BEYOND THIS EVENING AND WITH
  THUNDERSTORM TIMING OVERNIGHT.

RATZER/IZZI

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...
12Z...

SUNDAY NIGHT...CHANCE OF SHRA/TS...MVFR POSSIBLE EARLY.

MONDAY...VFR.

TUESDAY...CHANCE OF SHOWERS/THUNDERSTORMS...MVFR POSSIBLE.

WEDNESDAY...VFR.

THURSDAY...VFR. CHC ISOL TS.

MERZLOCK

&&

.MARINE...
234 PM CDT

RELATIVELY QUIET PERIOD ON LAKE MICHIGAN THROUGH EARLY NEXT WEEK.
LOW PRESSURE PASSING INTO ONTARIO TONIGHT WILL ALLOW SOUTHERLY
WINDS TO DIMINISH ACROSS THE NORTHERN PART OF THE LAKE OVERNIGHT...
WHILE WEAK HIGH PRESSURE ACROSS THE SOUTH WILL RESULT IN LIGHT
SOUTH WINDS SHIFTING TO EAST. A WARM FRONT SOUTH OF THE LAKES WILL
LIFT ACROSS THE LAKE FROM SUNDAY NIGHT THROUGH MONDAY...WHICH WILL
ALLOW WINDS TO VEER TO THE SOUTH/SOUTHWEST AND BECOME A LITTLE
MORE BREEZY. WITH MOIST AIR RETURNING ACROSS THE REGION...AREAS OF
FOG WILL BE A CONCERN AS DEW POINTS IN EXCESS OF 50-60 DEGREES
SPREADS ACROSS THE STILL CHILLY WATERS. SOUTH TO SOUTHWEST GRADIENT
WINDS PARTICULARLY ON THE NORTH END MAY APPROACH 30 KTS
TUESDAY/WEDNESDAY AHEAD OF AN APPROACHING COLD FRONT.

RATZER

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 28, 3:21 PM CST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
421 PM CDT SAT MAY 28 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
292130-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
421 PM CDT SAT MAY 28 2011 /521 PM EDT SAT MAY 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
   HAIL TO THE SIZE OF QUARTERS.
   LOCALLY HEAVY RAINFALL...WHICH COULD RESULT IN AERIAL FLOODING.

  AREAS AFFECTED AND TIMING:

  THE POTENTIAL FOR THUNDERSTORMS WILL INCREASE ACROSS THE AREA
  THIS EVENING AND OVERNIGHT. THERE WILL BE A THREAT FOR LARGE
  HAIL FROM THESE THUNDERSTORMS. HOWEVER...THE GREATEST POTENTIAL
  FOR SEVERE HAIL WILL GENERALLY BE ALONG AND SOUTH OF THE
  INTERSTATE 80 CORRIDOR. LOCALLY HEAVY RAINFALL IS ALSO LIKELY TO
  ACCOMPANY THESE THUNDERSTORMS TONIGHT. THIS HEAVY RAINFALL COULD
  FALL IN A VERY SHORT PERIOD OF TIME...LEADING TO RAPID RISES ON
  AREA STREAMS AND DRAINAGE DITCHES.

  DISCUSSION:

  A STRONG LOW LEVEL JET AND DEVELOPING WARM FRONT SETTING UP OVER
  THE MIDDLE MISSISSIPPI VALLEY WILL MOVE NORTH ACROSS CENTRAL
  ILLINOIS TONIGHT. DEEP WARM AND MOIST AIR LIFTING OVER THIS
  FRONT WILL SET THE STAGE FOR THUNDERSTORMS...POTENTIALLY
  CONTAINING LARGE HAIL. IN ADDITION...INCREASING DEEP LAYER
  MOISTURE WILL ALLOW THESE STORMS TO BE EFFICIENT RAINFALL
  PRODUCERS...THEREFORE LOCALLY HEAVY RAINFALL IS
  EXPECTED...ESPECIALLY TONIGHT.

PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD...WITH ELEVATED STREAM FLOW ON MANY OTHER RIVERS AND
STREAMS. ADDITIONAL LOCALLY HEAVY RAINFALL TODAY AND TONIGHT WILL
LIKELY LEAD TO ADDITIONAL RISES ON AREA RIVERS AND STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE WARMEST WEATHER OF THE SPRING IS EXPECTED ON MONDAY WITH
TEMPERATURES CLIMBING INTO THE LOW 90S ACROSS MUCH OF THE AREA.
THE HEAT WILL BE ACCOMPANIED BY INCREASING HUMIDITY...LEADING TO
HEAT INDEX VALUES IN THE MID TO UPPER 90S.

THERE IS A SLIGHT CHANCE OF SOME LINGERING THUNDERSTORMS EARLY
SUNDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-292130-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
421 PM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF FOG MAY REDUCE VISIBILITY TO LESS THAN 3 MILES AT TIMES.
THUNDERSTORMS ARE LIKELY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FOG MAY REDUCE VISIBILITY TO LESS THAN 3 MILES AT TIMES
THROUGH THE WEEKEND.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE LATE MONDAY
INTO TUESDAY.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF NEXT WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-292130-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
421 PM CDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. AREAS OF FOG MAY REDUCE
VISIBILITY TO LESS THAN 3 MILES AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF FOG MAY REDUCE VISIBILITY TO LESS THAN 3 MILES AT TIMES
THROUGH THE WEEKEND.

THERE WILL BE PERIODIC CHANCES OF THUNDERSTORMS AGAIN BY THE
MIDDLE AND END OF NEXT WEEK.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KJB

In the hours before

Local storm report, May 28, 4:29 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
529 PM CDT SAT MAY 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             MONEE                   41.42N 87.75W
05/28/2011  E0.25 INCH       WILL               IL   TRAINED SPOTTER

&&

The radar

The Chicago radar (KLOT), 42 km away, was scanning. The volume nearest the first event began at 22:37 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Hail, Will

When
May 28, 4:36 PM CST to 4:37 PM CST
Where
Will County, Crete
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.450, -87.630

Flood, Grundy

When
May 28, 4:50 PM CST to 7:00 PM CST
Where
Grundy County, 0.7 mi SW of Morris to 0.71 mi SSW of Morris
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.362, -88.429

Minor street flooding was reported in the Tudor Park Subdivision of Morris.

Flood, Will

When
May 28, 6:23 PM CST to 9:00 PM CST
Where
Will County, 2.8 mi NW of Monee to 1.59 mi SW of Monee
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.447, -87.770

The right lane of Interstate 57 near Monee was flooded with several inches of water from a nearby drainage ditch.

Flash Flood, Will

When
May 28, 6:30 PM CST to 9:00 PM CST
Where
Will County, 0.76 mi W of Faithorn to 0.14 mi SW of Faithorn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.422, -87.635

Dixie Highway was flooded and impassable with water up to car bumpers near the Balmoral Park Race Track.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306779, 306781, 306784, 307117.